Alert archive / Florida / Special Weather Statements in 2015

Special Weather Statement, NWS Melbourne, FL

April 16, 2015Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 16, 2015, 4:16 PM EDT for Orange County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2015, 4:16 PM EDT (20:16 UTC)
Expired
Apr 16, 2015, 5:15 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS82 KMLB 162016
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT THU APR 16 2015
 
FLZ045-162115-
ORANGE FL-
416 PM EDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE COUNTY UNTIL
515 PM EDT...

AT 415 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UNION PARK...OR NEAR AZALEA PARK...MOVING NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...WINTER PARK...WEDGEFIELD...CONWAY AND BITHLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2859 8105 2841 8105 2842 8139 2861 8138
TIME...MOT...LOC 2015Z 118DEG 10KT 2855 8124 

$$

WEITLICH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 16, 3:25 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 16, 3:25 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT THU APR 16 2015

.DISCUSSION...

CURRENT-TONIGHT...WAS A LITTLE SURPRISED TO SEE CONVECTIVE ONSET A
LITTLE DELAYED AND LESS ROBUST THAN ANTICIPATED GIVEN WHAT STILL
APPEARS TO BE AN OVERALL ENVIRONMENT THAT IS PRETTY FAVORABLE FOR
STORMS. HOWEVER...ACTIVITY HAS STARTED TO PERCOLATE IN THE LAST 1-
2HR... MAINLY OVER THE TREASURE COAST COUNTIES. EXPECT COVERAGE OF
SHRA/TS TO INCREASE OVER THE NEXT 3-4HR...ESPECIALLY AWAY FROM THE
COAST...AS THE ECSB PUSHES WWD INTO THE INTERIOR AND ADDITIONAL
SEA/LAKE BREEZE AND STORM OUTFLOW BDRYS START TO INTERACT. THINK
SCATTERED COVERAGE WILL SUFFICE FOR THIS EVENING...AS I DON'T
ANTICIPATE HAVING TO GO WITH POPS THAT ARE HIGHER THAN THAT FOR THE
PRE-FIRST PERIOD (4-8PM). SULTRY MINS ONCE AGAIN IN THE U60S-L70S.

FRI...INVERTED SFC TROUGH/WEAK LOW OFFSHORE GA/SC WILL BEGIN TO
SLOWLY LIFT NE OFF THE CAROLINAS LATE TONIGHT THROUGH FRI. LOW
LEVEL RIDGE WILL BUILD WEST TWD SOUTH FL THROUGH THE DAY...CAUSING
WINDS TO VEER TO S-SW. PATTERN LOOKS FLATTER AT H50 WITH STRONGER
WRLY STEERING WINDS AS WELL. MEAN PWAT VALUES APPEAR TO DROP BY A
TENTH OR SO. WHILE THE PATTERN FAVORS THE CENTRAL AND ERN SIDE OF
THE PENINSULA FOR DIURNAL SHRA/TS...GIVEN THE LOWER THAN ADVERTISED
(70-80 PCT) COVERAGE TODAY...THINK IT'S PRUDENT TO SHAVE ABOUT 10
PCT OR SO OFF OF THE NUMBERS FOR FRIDAY. WILL RUN WITH 40 POPS
INLAND AND 50 NEAR THE COAST. MAXES IN THE L-M80S VOLUSIA COUNTY...
AND M-U80S TO THE SOUTH AND WEST.

SAT-SUN...WEAK LOW PRESSURE OFF THE SOUTHEAST U.S. COAST SHIFTS
FARTHER EAST AS RIDGE OF HIGH PRESSURE BUILDS DOWN THE EASTERN
SEABOARD AND EVENTUALLY OFFSHORE INTO THE WEEKEND. LOW LEVEL WIND
FIELDS LOOK VERY WEAK SAT AND THEN INCREASE SLIGHTLY AS THEY BECOME
MORE SOUTHERLY INTO SUNDAY. LATEST MODEL RUNS ARE NOT SHOWING MUCH
IN THE WAY OF DRIER AIR BUILDING IN FROM THE NORTH WITH DEEP
MOISTURE REMAINING ACROSS THE REGION. HAVE STUCK CLOSE TO MOS POPS
INTO THE WEEKEND UP TO 40-50% FOR MOST AREAS WITH GREATEST COVERAGE
EXPECTED WITH SEA BREEZE BOUNDARY COLLISIONS OVER THE INTERIOR.
HOWEVER SOME STORMS MAY MOVE BACK TOWARD THE EAST COAST BY LATE
EVENING AS A MODERATE W/SW STEERING FLOW PERSISTS THROUGH THE
WEEKEND. HIGHS IN THE 80S WITH OVERNIGHT LOWS IN THE U60S-L70S.

PREVIOUS DISCUSSION...

MONDAY... DEEP MOISTURE WILL REMAIN ACROSS THE AREA ON MONDAY WITH A
CLOSED LOW OVER THE WRN GRT LAKES AND TROUGH ACROSS THE ERN STATES.
SW LOW LVL AND PWATS AGAIN UP TO 1.7 TO 1.8 INCHES ALONG WITH SOME
MID LVL IMPULSES FROM THE GULF WILL TRIGGER ANOTHER DAY WITH HIGH
RAIN CHANCES WITH MAINLY AFTERNOON SHOWERS/STORMS DEVELOPING OVER
THE PENINSULA AND MOVING QUICKLY OUT INTO THE ATLC LATE IN THE DAY
AND TWD EVENING. WILL NUDGE POPS UP TO AROUND 60 PCT IN THIS REGIME
WHICH IS SUPPORTED BY THE GFS AND ECMWF IN SIMILAR AGREEMENT. HIGHS
MID 80S NORTH TO MID-UPPER 80S SRN AREAS.

TUE-THU... DEEPEST MOISTURE SHOULD MOVE SLOWLY SOUTH INTO MID-WEEK
WHICH WILL KEEP HIGHEST SHOWER/THUNDERSTORM CHANCES ACROSS THE SRN
PORTIONS OF E CENTRAL FL FOR TUE/WED. 00Z GFS/ECMWF INDICATES
ANOTHER SRN STREAM S/W IN THE WED NIGHT TIME FRAME WHICH MAY
INCREASE RAIN CHANCES AGAIN ACROSS SRN SECTIONS BY THU. HIGHS WILL
CONTINUE ABOVE NORMAL IN THE 80S FOR MID WEEK WITH LOWS FROM 65-70.

&&

.AVIATION...COVERAGE OF SHRA/TS INCREASES NEAR THE INTERIOR
AERODROMES THROUGH 00Z. WHILE STEERING WINDS WILL PUSH THIS ACTIVITY
EWD AND BACK TWD THE COAST...IT MAY NOT QUITE BE STRONG ENOUGH TO
MAKE IT ALL THE WAY BACK TO THE COAST. WILL LEAVE CURRENT TEMPO
GROUPS AS THEY ARE...AND CONTINUE TO MONITOR RADAR TRENDS.

&&

.MARINE...CURRENT BUOY AND C-MAN OBS PRETTY MUCH KEPT THE STATUS QUO
FROM THIS MORNING...AROUND 2.0-2.5FT WITH WIND SHIFT BISECTING THE
BREVARD WATERS. THIS PATTERN WILL PREVAIL INTO TONIGHT...WITH AN
INCREASING SRLY COMPONENT AS FRIDAY PROGRESSES DUE TO THE ATLC RIDGE
REBUILDING WWD IN THE WAKE OF THE DEPARTING SFC TROUGH...BUT STILL
BELOW 15KT. WNA/NWPS WAVE MODELS INSIST THAT A NE SWELL ASCD WITH
THAT LOW WILL BUILD SWD INTO THE WATERS TONIGHT (3-4FT) INTO EARLY
FRI (3-5FT). UPSTREAM BUOY OBS SUPPORT THIS COMING TO FRUITION.

SAT-SUN...BOATING CONDITIONS REMAIN GENERALLY FAVORABLE INTO THE
WEEKEND WITH LIGHTER N/NE FLOW SAT BECOMING E/SE INTO SUN AND
INCREASING UP TO 10-15 KTS. SEAS WILL MOSTLY RANGE FROM 2-4 FEET
WITH SWELL UP TO 5 FEET POSSIBLE WELL OFFSHORE EARLY SAT. THE MAIN
CONCERN WILL BE FOR SCT OFFSHORE MOVING STORMS IN THE AFT AND EVE
PRODUCING STRONG GUSTY WINDS.

MON-TUE...A WEAK FRONT MOVING INTO THE SOUTHEAST U.S. EARLY NEXT
WEEK WILL VEER WINDS TO A MORE OFFSHORE DIRECTION. HOWEVER WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW 15 KNOTS WITH SEAS 2-4 FEET.
THREAT FOR OFFSHORE MOVING STORMS WILL CONTINUE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  81  67  83 /  40  40  30  40
MCO  68  87  68  87 /  40  50  30  50
MLB  69  84  68  84 /  40  50  40  40
VRB  69  85  68  84 /  40  50  40  40
LEE  68  85  69  86 /  30  50  30  50
SFB  68  85  69  86 /  40  50  30  50
ORL  68  86  69  86 /  40  50  30  50
FPR  68  86  67  85 /  40  40  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX....WEITLICH
RADAR...MOSES
Hazardous weather outlook, Apr 16, 11:11 AM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1111 AM EDT THU APR 16 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1111 AM EDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND AN UNSTABLE AIRMASS WILL COMBINE WITH
DAYTIME HEATING TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
LIGHTNING STORMS ALONG THE EAST COAST SEA BREEZE AS IT PUSHES
INLAND THIS AFTERNOON. THE HIGHEST STORM COVERAGE IS EXPECTED
OVER THE INTERIOR COUNTIES AS THE SEA BREEZE BOUNDARIES
COLLIDE...ESPECIALLY NEAR TO WEST OF THE I-4 CORRIDOR AND
FLORIDA'S TURNPIKE BETWEEN MID AFTERNOON THROUGH ABOUT SUNSET.

A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING...STRONG WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL.
SLOW AND VARIABLE STORM MOTION INITIALLY EXPECTED THIS AFTERNOON
WITH A MORE EAST TO NORTHEAST MOVEMENT AROUND 10 TO 15 MPH TOWARD
SUNSET INTO THIS EVENING.

.FLOOD IMPACT...
STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES IN A 60 TO 90 MINUTE
PERIOD...WHICH CAN CAUSE FLOODING OF LOW LYING AREAS AND
ROADWAYS. AREAS MOST SUSCEPTIBLE WILL BE ALONG AND JUST SOUTH OF
THE I-4 CORRIDOR DUE TO RECENT HEAVY RAINFALL.

.RIP CURRENT IMPACT...
A TWO FOOT EASTERLY SWELL WILL IMPACT THE EAST FLORIDA COAST
THIS AFTERNOON AND PRODUCE A LOW TO MODERATE RIP CURRENT THREAT
ALONG AREA BEACHES. THE THREAT WILL BE GREATEST THROUGH 4:00 PM
DUE TO TIDAL EFFECTS. CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS
BEFORE ENTERING THE WATERS AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 KNOTS OVER INLAND LAKES AND
INTRACOASTAL WATERWAY OF EAST CENTRAL FLORIDA. A FEW STRONG
STORMS MAY ALSO PUSH OFFSHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE CHANCE FOR AFTERNOON THUNDERSTORMS WILL REMAIN WELL ABOVE
AVERAGE THROUGH EARLY NEXT WEEK AS UNUSUALLY DEEP MOISTURE
REMAINS IN PLACE OVER EAST CENTRAL FLORIDA. A FEW STRONG STORMS
WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/WEITLICH

In the hours before

Special weather statement, Apr 16, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT THU APR 16 2015

FLZ045-162115-
ORANGE FL-
416 PM EDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE COUNTY UNTIL
515 PM EDT...

AT 415 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UNION PARK...OR NEAR AZALEA PARK...MOVING NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...WINTER PARK...WEDGEFIELD...CONWAY AND BITHLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2859 8105 2841 8105 2842 8139 2861 8138
TIME...MOT...LOC 2015Z 118DEG 10KT 2855 8124

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:40 PM EDTAreal Flood AdvisoryMLBOrange3 hr
Apr 16, 6:34 PM EDTSpecial Weather StatementMLBIndian River56 min
Apr 16, 6:46 PM EDTSpecial Marine WarningMLB89 min
Apr 16, 6:46 PM EDTSevere Thunderstorm WarningMLBIndian River45 min
Apr 16, 7:49 PM EDTSpecial Weather StatementMLBOkeechobee56 min

Nearby

Special Weather Statements in Florida, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.